Hail, Madison
- When
- August 19, 11:11 AM CST to 11:14 AM CST
- Where
- Madison County, 0.72 mi ESE of Stringtown to Fredericktown
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.576, -90.288
A cold front moved through the region triggering showers and thunderstorms. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region triggering showers and thunderstorms. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 5:09 AM CST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
609 AM CDT Tue Aug 19 2014
.SHORT TERM: (Through Tonight)
Issued at 251 AM CDT Tue Aug 19 2014
Main focus thru this period will be precip chances.
A weak cdfnt continues to approach the area this morning. A weak
sfc low along the fnt is located over nern KS which is no doubt
helping the ongoing convection. Mdls are not handling the ongoing
convection well and therefore have lower confidence in the going
forecast. However, the ECMWF and local WRF seem to have the best
handle currently. Believe storms will dissipate as they approach
central MO later this morning, but some question remains as to how
far E the storms will travel before doing so. With the fnt
lingering in the region, anticipate another round of storms
developing later today. The main question is timing. Have
therefore kept Low chance PoPs thru much of the day, but after
this morning, focused PoPs for late this afternoon. An approaching
mid level wave may help erode the cap sooner. Regardless, ample
insolation today combined with dewpoints reaching the low 70s shud
allow for MLCAPE in the 2 to 3k J/kg range. This trof will also be
responsible for a small area of enhanced shear along the fnt.
These storms shud shift ewd early this evening. However, as the
LLJ increases tonight, more storms will be possible.
With questions in timing and location of convection, made only
minor changes to the prev forecast for temps today and tonight. In
general, trended twd the cooler guidance for nrn and ern portions
of the CWA while trending warmer across western, southern and
central portions of the CWA.
Tilly
.LONG TERM: (Wednesday through Monday)
Issued at 338 AM CDT Tue Aug 19 2014
Focus thru this period will be temps thru the period.
Mdls pull the sfc fnt NE of the area tomorrow evening. Can not
rule out isod to sct storms as this fnt lifts newd. Beyond
tomorrow night, chances for precip are nearly non-existent until
next week, but more on that later.
The GEM is currently the only mdl that does not build the upper
ridge into the region. Have therefore ignored the GEM for this
forecast package and trended twd an overall compromise of the
remaining guidance. Thurs still appears to be the start of the
warmest day and continued with a persistence forecast thru the
weekend. The rainfall late last week and over the weekend will
help boost evapotranspiration boosting the dewpoints well into the
70s.
Mdl solns begin to diverge late this weekend as the upper low over
the CA coast finally ejects into the Plains. The GFS suggests the
upper ridge will break down sooner than the ECMWF. Regardless, the
ECMWF also breaks down the ridge by Mon which may allow for the
sfc fnt to approach close enuf for storms to impact at least the
nrn portions of the CWA late Sun and thru Mon. With mdls in
agreement of the ridge breaking down by Mon, have slightly cooler
temps for Mon and will not extend the going headline beyond Sun.
Areas beyond the current watch may eventually need some sort of
heat headline due to a combination of temps in the 90s and high
dewpoints. Will hold off with additional headlines for now.
Tilly
&&
.AVIATION: (For the 12z TAFs through 12z Wednesday Morning)
Issued at 602 AM CDT Tue Aug 19 2014
Area of showers and thunderstorms will track from west to east
across the area through midday. At this time it apprears greatest
threat for thunderstorms will be at KUIN TAF site this morning.
Will monitor area as it approaches metro Saint Louis TAF sites later
this morning. Otherwise expect VFR conditions through this TAF period.
Specifics for KSTL: Will monitor radar trends of thunderstorm cluster
to the northwest of KSTL TAF site. For now will just include a
vicinity shower term but may have to include thunder for later
this morning depending on the evolution of this convection.
Otherwise expect VFR conditions.
Browning
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 91 74 95 76 / 30 40 20 20
Quincy 88 68 92 71 / 30 30 20 30
Columbia 93 71 96 73 / 50 40 20 10
Jefferson City 94 72 97 73 / 50 40 20 10
Salem 87 69 91 74 / 30 30 20 30
Farmington 91 71 94 73 / 30 30 20 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...EXCESSIVE HEAT WATCH from Wednesday afternoon through Sunday
evening FOR St. Louis City MO-St. Louis MO.
IL...EXCESSIVE HEAT WATCH from Wednesday afternoon through Sunday
evening FOR Madison IL-St. Clair IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 AM CDT TUE AUG 19 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 430 AM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE MAINLY THIS AFTERNOON AND EARLY EVENING AND MAINLY ACROSS PORTIONS OF SOUTHWEST ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A WARM FRONT LIFTS NORTH ACROSS THE REGION. A DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL BUILD ACROSS THE ST. LOUIS METROPOLITAN AREA WEDNESDAY THROUGH SUNDAY. AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF HEAT INDEX VALUES REACHING OR EXCEEDING 105 DEGREES EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 904 AM CDT TUE AUG 19 2014 MOZ051-052-060-061-191430- LINCOLN MO-MONTGOMERY MO-ST. CHARLES MO-WARREN MO- 904 AM CDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARREN...NORTHWESTERN ST. CHARLES...MONTGOMERY AND SOUTHERN LINCOLN COUNTIES UNTIL 930 AM CDT... AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JONESBURG...OR 10 MILES NORTHWEST OF WARRENTON...MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WARRENTON... WRIGHT CITY... TROY... WENTZVILLE... ST. PAUL... LAKE ST. LOUIS... O'FALLON... HAWK POINT... TRUESDALE... MOSCOW MILLS... THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN MISSOURI FROM EXIT 183 TO EXIT 217. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL TROY 38.98N 90.98W
08/19/2014 E0.25 INCH LINCOLN MO TRAINED SPOTTER
HAIL PEA TO DIME SIZE.
&&
DYESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 930 AM CDT TUE AUG 19 2014 ILZ098-MOZ052-061-191500- CALHOUN IL-LINCOLN MO-ST. CHARLES MO- 930 AM CDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CHARLES... SOUTHEASTERN LINCOLN AND SOUTHERN CALHOUN COUNTIES UNTIL 1000 AM CDT... AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOSCOW MILLS...OR 6 MILES NORTH OF WENTZVILLE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ST. PAUL... ST. PETERS... ST. CHARLES... ORCHARD FARMS... PORTAGE DES SIOUX... THIS STORM WILL AFFECT FIRST MISSOURI STATE CAPITOL HISTORIC SITE. THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN MISSOURI FROM EXIT 203 TO EXIT 228. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1003 AM CDT TUE AUG 19 2014 MOZ061>063-065-191530- FRANKLIN MO-JEFFERSON MO-ST. CHARLES MO-ST. LOUIS MO- 1003 AM CDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LOUIS... SOUTHWESTERN ST. CHARLES...NORTHWESTERN JEFFERSON AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 1030 AM CDT... AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASHINGTON...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VILLA RIDGE... GRAY SUMMIT... PACIFIC... WILDWOOD... EUREKA... ELLISVILLE... BALLWIN... CLARKSON VALLEY... BYRNES MILL... MANCHESTER... THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE PARK AND ROUTE 66 STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 44 FROM EXIT 247 TO EXIT 272. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1032 AM CDT TUE AUG 19 2014 MOZ063-065-191600- JEFFERSON MO-ST. LOUIS MO- 1032 AM CDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS AND NORTHERN JEFFERSON COUNTIES UNTIL 1100 AM CDT... AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUREKA...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EUREKA... BYRNES MILL... HIGH RIDGE... MURPHY... VALLEY PARK... FENTON... SUNSET HILLS... OAKLAND... CRESTWOOD... ARNOLD... THIS STORM WILL AFFECT CASTLEWOOD STATE PARK...MASTODON HISTORIC SITE AND ROUTE 66 STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 44 FROM EXIT 261 TO EXIT 277. INTERSTATE 55 IN MISSOURI FROM EXIT 190 TO EXIT 191. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1151 AM CDT TUE AUG 19 2014 MOZ085-191730- MADISON MO- 1151 AM CDT TUE AUG 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 1230 PM CDT... AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JUNCTION CITY...OR NEAR FREDERICKTOWN... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FREDERICKTOWN... JUNCTION CITY... MARQUAND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540625.